Alert archive / California / Special Weather Statements in 2021

Special Weather Statement, NWS San Diego, CA

July 22, 2021Riverside County, California

NWS San Diego, CA issued this special weather statement at Jul 22, 2021, 5:26 PM PDT for Riverside County, California. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2021, 5:26 PM PDT (00:26 UTC)
Expired
Jul 22, 2021, 6:30 PM PDT
In force
64 min
Issued by
NWS San Diego, CA

County Riverside County, CA

The radar

The San Diego radar (KNKX), 97 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 0.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

714 
WWUS86 KSGX 230026
SPSSGX

Special Weather Statement
National Weather Service San Diego CA
526 PM PDT Thu Jul 22 2021
 
CAZ056-058-061-062-230130-
San Diego County Mountains CA-San Diego County Deserts CA-
Riverside County Mountains CA-Coachella Valley CA-
526 PM PDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE AND NORTHEASTERN SAN
DIEGO COUNTIES UNTIL 630 PM PDT...

At 524 PM PDT, Doppler radar was tracking several strong 
thunderstorms near Desert Shores and over the Santa Rosa Mountains 
west of the Coachella Valley. Storms are moving slowly to the north 
at 5 to 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with 
these storms. Gusty winds could generate blowing dust on the desert 
floor.

Locations impacted include...
Southeastern Palm Springs, northern Borrego Springs, Hwy 74 Between
Anza And Palm Desert, Hwy S22 Between Borrego Springs And Imperial
County Line, Thermal and Santa Rosa Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3342 11605 3342 11609 3324 11608 3339 11659
      3369 11646 3345 11605
TIME...MOT...LOC 0024Z 183DEG 7KT 3336 11610 

$$

JMB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this special weather statement went out at Jul 22, 12:58 PM PDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 22, 12:58 PM PDT, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
1258 PM PDT Thu Jul 22 2021

.SYNOPSIS...A somewhat active pattern will continue through the
weekend into early next week, which will bring the chances for
showers and thunderstorms across the mountains and deserts each
day. The chance will be greatest today, with lesser chances and
coverage Friday into Saturday. An upper-level low pressure system
will impact the region this weekend into early next week, which
will bring extensive cloud cover and a better chance for showers
and storms from the coastal slopes to the deserts. A warming and
drying trend will occur by the middle of next week as the low
departs.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM...(Today through Saturday)...
High clouds along with cumulus over the mountains continue into
the early afternoon, where strong winds aloft are beginning to
shear some of rain and storms just south of the Mexican border.
Our monsoon setup with be strongest today, as a large area of high
pressure over the Four Corners region guides southerly flow into
our region. This flow, along with some instability present (some
areas over 500 J/kg this afternoon), will give us the chance for
showers and thunderstorms to evolve over the mountains and deserts
today. Latest forecast this afternoon has trended slightly drier
than previous according to HREF and HRRR, but some areas of the
mountains and deserts still may see localized heavy rainfall,
small hail, and gusty winds this afternoon into early evening.

Friday and Saturday will see a smaller chance of thunderstorms
as an area of low pressure moves westward into the desert
southwest, disrupting the southerly flow. This will lead to a bit
more cloud cover and daytime temperatures dipping around 5
degrees below average. Coastal areas will continue to see low
clouds each night and early morning. This system may also produce
more showers and thunderstorms Saturday by Saturday evening across
our southern areas as it grabs in some moisture from our friends
in Arizona, where PWAT values are over 1.5 inches in parts of the
lower deserts.

&&

.LONG TERM...(Sunday through Wednesday)...
As the upper-level low pushes west, more mid and high-level
clouds can be expected with temperatures below average, coolest
being on Monday. Coastal areas, western valleys, and much of the
mountains will be in the 70s and 80s, near 90 degrees for the
Inland Empire and high desert, and close to 100 degrees into the
lower deserts. WRF model runs indicate that showers and storms are
possible in the mountains and deserts as the low interacts with
the high pressure to the north, putting SoCal in the middle of fun
for Sunday and Monday. Some of these storms may spill over near
the coastal slopes and eastern valleys by Sunday night into Monday
morning, though uncertainty in timing and exact amounts still
remains. As the low drifts off the Pacific, drier air will come
into the picture with warmer weather by the middle of next week.

&&

.AVIATION...
222000Z...Coast/Valleys...Areas of low clouds will redevelop and
move ashore after 04Z and locally inland overnight. Bases will be
around 1200-1500 feet MSL. Scatter out would be around 16-17Z Friday.

Mountains/Deserts...Scattered TSRA over the mountains and deserts
today through 01Z. Gusty and erratic winds are possible near any
TSRA. A lesser chance of TSRA exists 19-00Z Friday.

Otherwise...SCT-BKN high clouds at/above 15000 feet MSL.

&&

.MARINE...
No hazardous marine conditions expected through Monday.
&&

SKYWARN...
Skywarn activation is requested for the afternoon and early evening
if we get strong thunderstorm development.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.
&&

PUBLIC...APR
AVIATION/MARINE...MM

In the hours before

Local storm report, Jul 22, 3:28 PM PDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
328 PM PDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HEAVY RAIN       14 E CAMPO              32.64N 116.23W
07/22/2021  E0.50 INCH       SAN DIEGO          CA   TRAINED SPOTTER

            SPOTTER REPORT OF A HEAVY DOWNPOUR NEAR
            JACUMBA FOR 10-15 MINUTES WITH 2-3 INCHES OF
            WATER ON THE PATIO, AND ABOUT 2 FEET OF
            WATER ON SECTIONS OF THE DIRT ROAD LEADING
            TO HIS HOME.

&&

MOEDE
Local storm report, Jul 22, 3:38 PM PDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
338 PM PDT THU JUL 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     LIGHTNING        1 SSE VISTA             33.18N 117.22W
07/18/2021                   SAN DIEGO          CA   BROADCAST MEDIA

            RETRANSMIT. FOX5 REPORTED 2 PALM TREES (WITH
            PHOTOS) ON FIRE FROM LIGHTNING STRIKE. 15
            CLOUD TO GROUND STRIKES DETECTED FROM 4 AM
            TO 530 AM IN VISTA AND 95 TOTAL IN SAN DIEGO
            COUNTY AND OPEN WATERS. FIRE BURNED FOR 20
            MINUTES UNTIL FIRE AGENCY PUT OUT.
            UNCONFIRMED REPORT OF ANOTHER PALM TREE
            BURNED IN OCEANSIDE.

&&

AOT
Special weather statement, Jul 22, 5:26 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service San Diego CA
526 PM PDT Thu Jul 22 2021

CAZ056-058-061-062-230130-
San Diego County Mountains CA-San Diego County Deserts CA-
Riverside County Mountains CA-Coachella Valley CA-
526 PM PDT Thu Jul 22 2021

...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE AND NORTHEASTERN SAN
DIEGO COUNTIES UNTIL 630 PM PDT...

At 524 PM PDT, Doppler radar was tracking several strong
thunderstorms near Desert Shores and over the Santa Rosa Mountains
west of the Coachella Valley. Storms are moving slowly to the north
at 5 to 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms. Gusty winds could generate blowing dust on the desert
floor.

Locations impacted include...
Southeastern Palm Springs, northern Borrego Springs, Hwy 74 Between
Anza And Palm Desert, Hwy S22 Between Borrego Springs And Imperial
County Line, Thermal and Santa Rosa Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3342 11605 3342 11609 3324 11608 3339 11659
      3369 11646 3345 11605
TIME...MOT...LOC 0024Z 183DEG 7KT 3336 11610

JMB

Nearby

Special Weather Statements in California, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.